Alert archive / Colorado / Red Flag Warnings in 2020

Red Flag Warning 16, NWS Pueblo, CO

April 25, 20205 counties in Colorado

NWS Pueblo, CO issued this red flag warning at Apr 25, 2020, 2:35 PM MDT for 5 counties in Colorado. It took effect at Apr 26, 2020, 1:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 25, 2020, 2:35 PM MDT (20:35 UTC)
In effect from
Apr 26, 2020, 1:00 PM MDT
Expired
Apr 26, 2020, 7:00 PM MDT
In force
6 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.6 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2020-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2020-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2372 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

769 
WWUS85 KPUB 252035
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
235 PM MDT Sat Apr 25 2020

...A Red Flag Warning has been issued from 1 PM to 7 PM Sunday for
gusty winds, low humidity and dry Fuels for fire weather zone 224,
which includes the San Luis Valley...

COZ224-261245-
/O.NEW.KPUB.FW.W.0016.200426T1900Z-200427T0100Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
235 PM MDT Sat Apr 25 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM MDT SUNDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds, low relative humidity, and dry fuels 
which is in effect from 1 PM to 7 PM MDT Sunday.

* Affected Area...Fire Weather Zone 224.

* Winds...West 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Conditions will be favorable for the rapid ignition, 
  growth and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
427 
WWUS85 KPUB 260248
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
848 PM MDT Sat Apr 25 2020

...A Red Flag Warning is in effect from 1 PM to 7 PM Sunday for 
gusty winds, low humidity and dry Fuels for fire weather zone 224,
which includes the San Luis Valley...

COZ224-261900-
/O.CON.KPUB.FW.W.0016.200426T1900Z-200427T0100Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
848 PM MDT Sat Apr 25 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 7 PM MDT
SUNDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR 
FIRE WEATHER ZONE 224...

* Affected Area...Fire Weather Zone 224.

* Winds...West 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...10 to 15 percent.

* Impacts...Conditions will be favorable for the rapid ignition, 
  growth and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
519 
WWUS85 KPUB 261000
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
400 AM MDT Sun Apr 26 2020

...A Red Flag Warning remains in effect from 1 PM to 7 PM today for
gusty winds, low humidity and dry fuels for fire weather zone 
224, which includes the San Luis Valley...

COZ224-270100-
/O.CON.KPUB.FW.W.0016.200426T1900Z-200427T0100Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
400 AM MDT Sun Apr 26 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND
DRY FUELS FOR FIRE WEATHER ZONE 224...

* Affected Area...Fire Weather Zone 224.

* Winds...West 15 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Conditions will be favorable for the rapid ignition, 
  growth and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
216 
WWUS85 KPUB 262054
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
254 PM MDT Sun Apr 26 2020

...A Red Flag Warning is in effect until 7 PM today for gusty 
winds, low humidity and dry fuels for fire weather zone 224, which
includes the San Luis Valley...

COZ224-270100-
/O.CON.KPUB.FW.W.0016.000000T0000Z-200427T0100Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
254 PM MDT Sun Apr 26 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT FOR GUSTY 
WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONE 
224...

* Affected Area...Fire Weather Zone 224.

* Winds...West 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Conditions will be favorable for the rapid ignition, 
  growth and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
292 
WWUS85 KPUB 270054
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
654 PM MDT Sun Apr 26 2020

COZ224-270200-
/O.EXP.KPUB.FW.W.0016.000000T0000Z-200427T0100Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
654 PM MDT Sun Apr 26 2020

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER
ZONE 224...

Winds are beginning to subside across the San Luis Valley and
humidity values have started to recover. Therefore the Red Flag
Warning will expire at 7 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Apr 25, 11:52 AM MDT, 2 hours 43 minutes earlier.

Area forecast discussion, Apr 25, 11:52 AM MDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1152 AM MDT Sat Apr 25 2020

.SHORT TERM...(Today and tonight)
Issued at 409 AM MDT Sat Apr 25 2020

Main forecast concerns/challenges are with isolated to widely
scattered showers across the plains, with the potential for an
isolated non-severe storm or two this afternoon.

Much of the area remains dry early this morning, outside of some
scattered light snow showers across the central mountains. These may
continue for a few hours this morning, but expect a diminishing
trend through the remainder of the morning with additional snow
amounts likely to be on the light side. Latest radar imagery is
depicting some additional returns across the Palmer Divide, with
some light precip likely developing at this time. Stronger northwest
flow with some weak low/mid level convergence supporting this
development, with this anticipated to continue and then shift east
southeast early this morning. Currently, Monument is reporting light
rain and think rain will be the main ptype. However, can't rule out
a brief period of a rain snow mix this morning given the extent of
the colder air in place across this area.

For the remainder of the morning into midday, no change to the upper
level pattern will support continued isolated to widely scattered
rain showers over the plains, especially along and east of a
Colorado Springs to Springfield line. No big changes to the forecast
highs today, with temps similar to Friday's temps in the 60s
expected over the lower elevations. Some weak instability does
develop this afternoon over the plains, however, think thunder
development will be limited. Did keep thunder out of the forecast
for most locations today, with the exception of far southeast
Colorado where a small window with slightly more focused development
could support an isolated non-severe storm or two this afternoon.

.LONG TERM...(Sunday through Friday)
Issued at 409 AM MDT Sat Apr 25 2020

Sunday-Tuesday...Moderate westerly flow across the region Sunday
and Monday is progged to become more northwest Monday night and
Tuesday, as eastern Pacific energy translates east across the
Intermountain West and into the Upper Midwest. Latest models
continue to indicate a weak wave embedded within the drier westerly
flow aloft moving across the Rockies Sunday, with isolated showers
and a few possible thunderstorms in the afternoon and early evening
hours, mainly over the higher terrain of the central mountains and
into the Pikes Peak region. This convection looks to be high based,
producing mainly virga, gusty winds and little if any rainfall.
Temperatures on Sunday look to warm to above seasonal levels with
highs in the 70s to low 80s across the lower elevations, and in the
50s and 60 across the higher terrain, save for 40s at the peaks.
Warm and dry westerly flow across the area on Monday leads to
temperatures warming once again, with highs expected to be some 10-
15 degrees above seasonal levels in the mid 70s to mid 80s across
the lower elevations, and mainly in the 50s and 60s across the
higher terrain. The passing northern Rockies wave on Tuesday looks
to be too far north to bring much if any precipitation to southern
Colorado, though will likely see slightly cooler temperatures across
eastern Colorado, as a weak backdoor front pushes across the plains.
With the expected warm temperatures leading to deep mixing and
breezy conditions in the afternoons, could see periods of near
critical fire weather conditions Sunday and Monday, especially
across the San Luis Valley.

Wednesday-Friday...Upper level ridging still progged to build across
the Rockies Wednesday and Thursday before flattening across the area
on Friday, as more eastern Pacific energy translates across the
Intermountain West. This will keep warm and mainly dry conditions in
place across the Rockies, with temperatures expected to be well
above seasonal levels, especially on Thursday with the potential for
highs to push into the 90s for the first time this year across the
plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1143 AM MDT Sat Apr 25 2020

VFR conditions are expected at KCOS, KPUB and KALS the next 24
hrs. A few showers may be in the vicinity of KCOS until early
evening, otherwise dry weather is expected at KPUB and KALS. Gusty
winds could occasionally occur at KCOS with outflow from showers,
wind gusts of 30-35 kts could occur. Winds overnight and Sun
morning should be fairly light at the terminal forecast sites.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RODRIGUEZ
LONG TERM...MW
AVIATION...28
Hazardous weather outlook, Apr 25, 11:11 AM MDT, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1111 AM MDT Sat Apr 25 2020

COZ058>089-093>099-261715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1111 AM MDT Sat Apr 25 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated showers will continue over the far southeast plains
through the afternoon, with a few showers also possible over
portions of El Paso County. There is a chance that an isolated
thunderstorm or two could also occur this afternoon over the far
southeast plains, with lightning and wind gusts up to 40 mph being
the main risks.

Spotty critical fire weather conditions are possible across the San
Luis Valley this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to widely scattered showers, and a few thunderstorms,
will be possible across the area Sunday afternoon and early
evening. The main threats from any storm will be lightning and
gusty winds up to 45 mph.

Spotty critical fire weather conditions will be possible across
the San Luis Valley in the afternoon hours on both Sunday and
Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

28/28

In the hours before

Local storm report, Apr 25, 11:07 AM MDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1107 AM MDT SAT APR 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     SNOW             3 S LEADVILLE           39.20N 106.28W
04/25/2020  M1.2 INCH        LAKE               CO   COCORAHS

            MAJORITY OF 1.2 INCHES OF SNOW FELL DURING
            THE EARLY MORNING OF APRIL 24TH. TOTAL WATER
            EQUIVALENT WAS .09.

&&

Nearby

Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.